DELAYED DYSPNEA: RESTLESS AFTER RITUXIMAB

Rachel Saban, Maham Siddiqi, MD, , Auburn Hills, MI

Meeting: Hospital Medicine 2019, March 24-27, National Harbor, Md.

Abstract number: 953

Categories: Adult, Clinical Vignettes, Hospital Medicine 2019

Keywords: , , ,

Case Presentation: A 63-year-old female with a history of diffuse large B-cell lymphoma (DLBCL) on multidrug chemotherapy including rituximab presented with worsening dyspnea on exertion over one week. Of note, she completed three of six cycles of chemotherapy over the course of two months, the most recent infusion occurring 28 days before presentation. On examination, she was afebrile, normotensive, tachycardic at 119, and tachypneic at 27. She was hypoxic on room air and showed increased respiratory effort. Electrocardiogram demonstrated atrial fibrillation with rapid response. Laboratory evaluation revealed normal troponins and brain natriuretic peptide. Chest x-ray was remarkable for diffuse interstitial thickening not previously noted. The patient was initially managed with rate-control pharmacotherapy and systemic anticoagulation to allay dyspnea potentially due to atrial fibrillation, but after cardioversion to normal sinus rhythm her dyspnea persisted and worsened to symptoms even at rest. A subsequent chest radiograph demonstrated worsening patchy opacities, and computed tomography (CT) of the chest showed bilateral interstitial opacities consistent with interstitial lung disease (ILD). She was seen by both oncology and pulmonology and, after an extensive workup, a clinical diagnosis of rituximab-induced lung disease was made based on imaging coupled with the exclusion of alternate diagnoses. Empiric steroids were initiated and subsequent cycles of chemotherapy were deferred until resolution of respiratory failure. Repeat chest CT 2 months later demonstrated complete resolution of ILD.

Discussion: We present a case of delayed-onset rituximab-induced pulmonary toxicity in a patient with a history of DLBCL after three of six cycles of chemotherapy, leading to acute progressive hypoxemic respiratory failure. Rituximab-induced pulmonary toxicity is a rare complication of therapy, and even in the cases reported the most common timeline of symptom onset occurs within seven to twenty-one days from infusion. Symptom onset occurring 28 days or more from the last infusion is the least commonly described presentation in current literature. Our patient demonstrated a delayed onset of pulmonary toxicity occurring 28 days from her last infusion.

Conclusions: Acute hypoxemic respiratory failure can be complicated by infection, delirium, and can lead to death. Misdiagnosis of rituximab-induced pulmonary toxicity can lead to inessential workup and burdensome treatments. Given the potential severity of this disease, it is important for clinicians to consider rituximab therapy as a contributing factor to acute respiratory failure even weeks after rituximab infusion.

To cite this abstract:

Saban, RJ; Siddiqi, M. DELAYED DYSPNEA: RESTLESS AFTER RITUXIMAB. Abstract published at Hospital Medicine 2019, March 24-27, National Harbor, Md. Abstract 953. https://www.shmabstracts.com/abstract/delayed-dyspnea-restless-after-rituximab/. Accessed October 17, 2019.

« Back to Hospital Medicine 2019, March 24-27, National Harbor, Md.